1. Welcome to Talking Point - an online community for everyone who is affected by dementia. Whether you have dementia or know someone who does, we will be there for you.

    Sign up to join the community, or Log in if you're already a member.

    If you need help using Talking Point, read our Help pages or contact us at talkingpoint@alzheimers.org.uk

  2. Hi everyone, Talking Point is back! We’ve updated the software in order to improve security, design, and the way the community works, and introduced some helpful features.

    Find out more

Donepezil making mum sick. Now using patches

Discussion in 'Younger people with dementia and their carers' started by JessL87, Oct 11, 2017.

  1. JessL87

    JessL87 Registered User

    Jul 19, 2017
    9
    West Yorkshire
    Hi, my mum has been on donepezil since being diagnosed in April this year. She was fine on 5mg so was upped to 10mg and i had all her medication put into a dosset box. Since then mum has been quite violently sick with the tablets to the point she stopped eating as she didn't want to be sick and then stopped taking all her meds. Her consultant has now given her patches to use instead of tablets. Anyone else had any experience of this? Also mum seems to be getting worse with her memory, No better and def not the same as she was even after having months of medication.
    Sorry for the long post.
     
  2. Kevinl

    Kevinl Registered User

    Aug 24, 2013
    3,689
    Salford
    The patches mentioned the most on here are Exelon Patch (Rivastigmine) as with any medication it suits some people but not everyone.
    An oral medication that makes you sick is an obvious sign that it's not right for you, with patches side effects may not be as easy to spot so you need to look out for them a bit more I feel.
    There's a link to the fact sheet below.
    K

    https://www.rxlist.com/exelon-patch-side-effects-drug-center.htm
     
  3. Lawson58

    Lawson58 Registered User

    Aug 1, 2014
    773
    Victoria, Australia
    My OH also had trouble with donepezil as it made him feel sick though not as bad as your mum. The geriatrician switched him over to the rivastigmine patches and because the drug is absorbed through the skin rather than the gut, he has had no side effects. Rivastigmine was quite effective for a couple of years but he is slipping now.

    Most of these medications take a few weeks to kick in so don't expect anything to change much for a little while.
     
  4. HillyBilly

    HillyBilly Registered User

    Dec 21, 2015
    1,843
    Ireland
    Hi Jess. I hope that the use of the patches stops the sickness that your Mum is experiencing. If not then ask the consultant for another review of her medication.
    Please be aware that Donepezil is not a "cure" in that it won't make your Mum "better". What it does, in some people, is slow down the progression of the disease. x
     
  5. JessL87

    JessL87 Registered User

    Jul 19, 2017
    9
    West Yorkshire
    Thank you for your replies. Mum ha stopped being sick and says she feels back to "normal" now so that is a relief.
    Myself and my dad think that the donepezil hasn't slowed down the symptoms and infact mum is getting worse now more then ever in regards to her memory.
     
  6. Alk9357

    Alk9357 New member

    Sunday
    1
    I cannot tell if the donzepil is working on my father or not .. at this point I am scared to stop or start new meds .. he does complain about being sick to his stomach a lot though .. what were your moms symptoms
     
  7. oldman1952

    oldman1952 Registered User

    Apr 4, 2014
    29
    Hi there Alk9357 and others, I started Aricept 4 days ago after being diagnosed for a Frontotemporal dementia and frontal version of Alzheimer's type dementia. Words come and go at will and vocabulary is sometimes quite poor. My wife and I believe that have had it for about 15 years now but it has slowly but surely got worse. There are quite a few very marked side effects the first and annoying one is vomiting with nausea and tummy ache. then diarrhoea. Even in those few days I have had a dodgy tummy with pain and nausea but no vomiting as yet. I will keep you all posted regarding any other side effects or improvements and also keep following the feeds as they come along. You take care now and good luck with the Stirling work you are doing caring to your loved ones. Peter.
     
  8. JessL87

    JessL87 Registered User

    Jul 19, 2017
    9
    West Yorkshire
    Hi, my mum said she didn't feel unwell or poorly but was quite violently sick pretty much daily for a few days and then she decided not to take the donepezil and on those days she wasn't sick. We originally thought it was some sort of bug but then realised (after mum finally told me she had been stopping the tablets) it was only the days she was taking the tablets. She has been fine now using the patches which is a relief as we go on holiday tomorow and were worried her being sick would make things difficult for her.
     

Share This Page